Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Scalar parabolic PDEs and braids


Authors: R. W. Ghrist and R. C. Vandervorst
Journal: Trans. Amer. Math. Soc. 361 (2009), 2755-2788
MSC (2000): Primary 35K90, 37B30
DOI: https://doi.org/10.1090/S0002-9947-08-04823-X
Published electronically: December 17, 2008
MathSciNet review: 2471938
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The comparison principle for scalar second order parabolic PDEs on functions $ u(t,x)$ admits a topological interpretation: pairs of solutions, $ u^1(t,\cdot)$ and $ u^2(t,\cdot)$, evolve so as to not increase the intersection number of their graphs. We generalize to the case of multiple solutions $ \{u^\alpha(t,\cdot)\}_{\alpha=1}^n$. By lifting the graphs to Legendrian braids, we give a global version of the comparison principle: the curves $ u^\alpha(t,\cdot)$ evolve so as to (weakly) decrease the algebraic length of the braid.

We define a Morse-type theory on Legendrian braids which we demonstrate is useful for detecting stationary and periodic solutions to scalar parabolic PDEs. This is done via discretization to a finite-dimensional system and a suitable Conley index for discrete braids.

The result is a toolbox of purely topological methods for finding invariant sets of scalar parabolic PDEs. We give several examples of spatially inhomogeneous systems possessing infinite collections of intricate stationary and time-periodic solutions.


References [Enhancements On Off] (What's this?)

  • 1. N. Alikakos, P. Bates and G. Fusco, Solutions to the nonautonomous bistable equation with specified Morse index. Part I: Existence. Trans. Amer. Math. Soc. 340(2), 1993, 641-654. MR 1167183 (94b:34032)
  • 2. S. Angenent, The zero set of a solution of a parabolic equation, J. Reine Angew. Math. 390, 1988, 79-96. MR 953678 (89j:35015)
  • 3. S. Angenent, Curve shortening and the topology of closed geodesics on surfaces, Ann. of Math. (2) 162(3), 2005, 1185-1239. MR 2179729 (2006j:53094)
  • 4. S. Angenent, The periodic orbits of an area preserving twist map, Comm. Math. Phys. 115, 1988, 353-374. MR 931667 (89f:58118)
  • 5. S. Angenent and B. Fiedler, The dynamics of rotating waves in scalar reaction diffusion equations, Trans. Amer. Math. Soc. 307(2), 1988, 545-568. MR 940217 (89h:35158)
  • 6. S. Angenent, J. Mallet-Paret, and L. Peletier, Stable transition layers in a semilinear boundary value problem, J. Diff. Eqs. 67(2), 1987, 212-242. MR 879694 (88d:34018)
  • 7. J. Birman, Braids, links and the mapping class group, Ann. Math. Stud. 82, Princeton Univ. Press, 1975. MR 0375281 (51:11477)
  • 8. H. Brezis, Analyse Fonctionnelle, Masson, Paris, 1983. MR 697382 (85a:46001)
  • 9. P. Brunovský and B. Fiedler, Connecting orbits in scalar reaction diffusion equations, in Dynamics Reported, Vol. 1, Wiley, Chichester, 1988, 57-89. MR 945964 (89j:58071)
  • 10. P. Brunovský and B. Fiedler, Connecting orbits in scalar reaction diffusion equations II: The complete solution, J. Diff. Eqs., 81(1), 1989, 106-135. MR 1012202 (91d:35111)
  • 11. P. Brunovský and B. Fiedler, Simplicity of zeros in scalar parabolic equations, J. Diff. Eqs., 62(2), 1986, 237-241. MR 833419 (88c:35079)
  • 12. K.C. Chang, Infinite-dimensional Morse Theory and Multiple Solution Problems, Birkhäuser, Boston, 1991. MR 1196690 (94e:58023)
  • 13. C. Conley, Isolated Invariant Sets and the Morse Index, CBMS Reg. Conf. Ser. Math. 38, Amer. Math. Soc., Providence, RI, 1978. MR 511133 (80c:58009)
  • 14. N. Dancer, Degenerate critical points, homotopy indices and Morse inequalities, J. Reine Angew. Math. 350, 1984, 1-22. MR 743531 (85i:58033)
  • 15. B. Fiedler and J. Mallet-Paret, A Poincaré-Bendixson theorem for scalar reaction diffusion equations. Arch. Rational Mech. Anal. 107, 1989, no. 4, 325-345. MR 1004714 (90j:35116)
  • 16. B. Fiedler, C. Rocha, and M. Wolfrum, Heteroclinic orbits between rotating waves of semilinear parabolic equations on the circle, J. Diff. Eqs., 201(1), 2004, 99-138. MR 2057540 (2005f:37172)
  • 17. B. Fiedler and C. Rocha, Orbit equivalence of global attractors of semilinear parabolic differential equations, Trans. Amer. Math. Soc., 352(1), 2000, 257-284. MR 1475682 (2000c:35129)
  • 18. B. Fiedler and C. Rocha, Realization of meander permutations by boundary value problems, J. Diff. Eqs., 156(2), 1999, 282-308. MR 1705403 (2001b:37112)
  • 19. B. Fiedler and C. Rocha, Heteroclinic orbits of semilinear parabolic equations, J. Diff. Eqs., 125(1), 1996, 239-281. MR 1376067 (96k:58200)
  • 20. G. Fusco and W. Oliva, Jacobi matrices and transversality, Proc. Roy. Soc. Edinburgh Sect. A Math. 109, 1988, 231-243. MR 963029 (89k:58229)
  • 21. R. Ghrist, Braids and differential equations, Proc. International Congress of Mathematicians, vol. III, 2006, 1-26. MR 2275668
  • 22. R. Ghrist, J. B. Van den Berg and R. C. Vandervorst, Morse theory on spaces of braids and Lagrangian dynamics, Invent. Math. 152, 2003, 369-432. MR 1974892 (2004e:37025)
  • 23. D. Gromoll and W. Meyer, On differentiable functions with isolated critical points. Topology 8, 1969, 361-369. MR 0246329 (39:7633)
  • 24. J. Hale, Dynamics of a scalar parabolic equation. Canad. Appl. Math. Quart. 5(3), 1997, 209-305. MR 1637218 (2000b:35112)
  • 25. D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, Vol. 840, Springer, Berlin, 1981. MR 610244 (83j:35084)
  • 26. J. Mallet-Paret and H. Smith, The Poincaré-Bendixson theorem for monotone cyclic feedback systems, J. Dyn. Diff. Equations 2, 1990, 367-421. MR 1073471 (91k:58098)
  • 27. H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semi-linear parabolic equation, J. Fac. Sci. Tokyo 1A 29 1982, 645-673. MR 672070 (84m:35060)
  • 28. K. Nakashima, Stable transition layers in a balanced bistable equation. Diff. Integral Equations 13, 2000, no. 7-9, 1025-1038. MR 1775244 (2001h:34077)
  • 29. K. Nakashima, Multi-layered stationary solutions for a spatially inhomogeneous Allen-Cahn equation. J. Differential Equations 191, 2003, no. 1, 234-276. MR 1973289 (2004f:35097)
  • 30. E. Séré, Looking for the Bernoulli shift, Ann. Inst. Henri Poincaré 10 (5), 1993, 561-590. MR 1249107 (95b:58031)
  • 31. J. Smillie, Competitive and cooperative tridiagonal systems of differential equations, SIAM J. Math. Anal. 15, 1984, 531-534. MR 740693 (85g:58054)
  • 32. C. Sturm, Mémoire sur une classe d'équations à différences partielles, J. Math. Pure Appl., 1, 1836, 373-444.
  • 33. J. B. Van den Berg, R. C. Vandervorst and W. Wójcik, Chaos in orientation preserving twist maps of the plane, Topology and its Applications, 154(13), 2007, 2580-2606. MR 2332874 (2008f:37093)
  • 34. W. Wilson and J. York, Lyapunov functions and isolating blocks, J. Diff. Equations, 13, 1973, 106-123. MR 0385251 (52:6115)
  • 35. T. Zelenyak, Stabilization of solutions of boundary value problems for a second order parabolic equation with one space variable, Differential Equations 4, 1968, 17-22. MR 0223758 (36:6806)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35K90, 37B30

Retrieve articles in all journals with MSC (2000): 35K90, 37B30


Additional Information

R. W. Ghrist
Affiliation: Departments of Mathematics and Electrical & Systems Engineering, University of Pennsylvania, Philadelphia, Pennsylvania 19104
Email: ghrist@math.upenn.edu

R. C. Vandervorst
Affiliation: Department of Mathematics, Vrije Universiteit Amsterdam, De Boelelaan 1081, 1081 HV, Amsterdam, The Netherlands
Email: vdvorst@few.vu.nl

DOI: https://doi.org/10.1090/S0002-9947-08-04823-X
Received by editor(s): November 11, 2004
Received by editor(s) in revised form: December 14, 2007
Published electronically: December 17, 2008
Additional Notes: The first author was supported in part by NSF PECASE grant DMS-0337713.
The second author was supported by NWO VIDI grant 639.032.202
These results were announced in \cite{G}
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society